An acute, epitope-specific modification in the dopamine transporter associated with methamphetamine-induced neurotoxicity
Preclinical studies demonstrate that repeated, high-dose methamphetamine administrations rapidly decrease plasmalemmal dopamine uptake, which may contribute to aberrant dopamine accumulation, reactive species generation, and long-term dopaminergic deficits. The present study extends these findings by demonstrating a heretofore unreported, epitope-specific modification in the dopamine transporter caused by a methamphetamine regimen that induces these deficits. Specifically, repeated, high-dose methamphetamine injections (4 × 10 mg/kg/injection, 2-h intervals) rapidly decreased immunohistochemical detection of striatal dopamine transporter as assessed 1 h after the final methamphetamine exposure. In contrast, neither a single high dose (1 × 10 mg/kg) nor repeated injections of a lower dose (4 × 2 mg/kg/injection) induced this change. The high-dose regimen-induced alteration was only detected using antibodies directed against the N-terminus. Immunohistochemical staining using antibodies directed against the C-terminus did not reveal any changes. The high-dose regimen also did not alter dopamine transporter expression as assessed using [125I]RTI-55 autoradiography. These data suggest that the repeated, high-dose methamphetamine regimen alters the N-terminus of the dopamine transporter. Further, these data may be predictive of persistent dopamine deficits caused by the stimulant. Future studies of the signaling cascades involved should provide novel insight into potential mechanisms underlying the physiological and pathophysiological regulation of the dopamine transporter. Synapse, 2016.
Fricks-Gleason, Ashley N.; German, Christopher L.; Hoonakker, Amanda J.; Friend, Danielle M.; Ganesh, Kamala K.; Carver, Aaron S.; Hanson, Glen R.; Fleckenstein, Annette E.; and Keefe, Kristen A., "An acute, epitope-specific modification in the dopamine transporter associated with methamphetamine-induced neurotoxicity" (2016). Regis University Faculty Publications. 490.